By: Rashmi S
April 29 2021
Medical experts recommend consulting a doctor before taking over-the-counter medicines to treat pain after receiving the COVID-19 vaccine.
Medical experts recommend consulting a doctor before taking over-the-counter medicines to treat pain after receiving the COVID-19 vaccine.A viral message on social media linked the death of a medical student, Hari Harini, to COVID-19 vaccination and urged to refrain from using Diclofenac, a pain killer, after getting the vaccine. Harini had got vaccinated with the first dose of Covishield on February 5, 2021. She developed a fever a month later. Her husband, who is also a doctor by profession, administered the pain killer injection Diclofenac, a nonsteroidal anti-inflammatory drug (NSAID) used to treat pain and inflammatory diseases. She fell unconscious after vomiting and died in the hospital after six days. Diclofenac, an anti-inflammatory drug, is used for osteoarthritis and rheumatoid arthritis. The medicine can cause a dramatic increase in blood pressure. Researchers have found that diclofenac is associated with an increased risk of major cardiovascular events such as heart attack and stroke. Within hours after receiving the painkiller, she fell unconscious and had to be admitted to a nearby hospital. However, the reason for her death is still under investigation. According to the Centres for Disease Control (CDC), the side effects of a COVID-19 vaccination indicate that your immune system works and builds protection against the virus. The most common side effects include pain and swelling on the injected arm, fatigue, headache, and fever, and chills. The CDC recommends speaking to a doctor before taking over-the-counter medicines such as ibuprofen, acetaminophen, antihistamines, and aspirin to treat the pain. Additionally, it does not recommend to take these medicines before vaccination. Based on the above analysis, we can conclude that Harini's death has no link with the COVID-19 vaccination, and the possibility of her suffering aftershock due to the painkiller is greater. A full investigation into her cause of death is underway. Hence we mark the claim as misleading as it has not been established that her death was caused by the COVID-19 vaccination. The COVID-19 pandemic has given rise to a lot of potentially dangerous misinformation. For reliable advice on COVID-19 including symptoms, prevention and available treatment, please refer to the World Health Organisation or your national healthcare authority.